Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 19, NWS Melbourne, FL

March 18, 2022Brevard County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 18, 2022, 10:05 PM EDT for Brevard County, Volusia County, Florida. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2022, 10:05 PM EDT (02:05 UTC)
Expired
Mar 18, 2022, 10:30 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brevard County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 10:10 PM EDTTSTM WND GST 406 Ne Titusville, FLUSSF TOWER 714 AT KSC REPORTED A 40MPH/31KT WIND GUST FROM THE SW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 2.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS52 KMLB 190205
SVRMLB
FLC009-127-190230-
/O.NEW.KMLB.SV.W.0019.220319T0205Z-220319T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1005 PM EDT Fri Mar 18 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brevard County in east central Florida...
  Southeastern Volusia County in east central Florida...

* Until 1030 PM EDT.

* At 1005 PM EDT, a severe thunderstorm was located over Mims, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Oak Hill, Haulover Canal, Mims and Playalinda Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2855 8092 2876 8098 2891 8077 2863 8057
TIME...MOT...LOC 0205Z 245DEG 27KT 2869 8086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weitlich
2 follow-up statements
847 
WWUS52 KMLB 190215
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1015 PM EDT Fri Mar 18 2022

FLC009-127-190230-
/O.CON.KMLB.SV.W.0019.000000T0000Z-220319T0230Z/
Brevard FL-Volusia FL-
1015 PM EDT Fri Mar 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES...

At 1015 PM EDT, a severe thunderstorm was located near Haulover
Canal, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Titusville, Oak Hill, Haulover Canal, Mims and Playalinda Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2862 8087 2876 8098 2891 8077 2866 8059
TIME...MOT...LOC 0215Z 239DEG 28KT 2877 8079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weitlich
873 
WWUS52 KMLB 190229
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1029 PM EDT Fri Mar 18 2022

FLC009-127-190239-
/O.EXP.KMLB.SV.W.0019.000000T0000Z-220319T0230Z/
Brevard FL-Volusia FL-
1029 PM EDT Fri Mar 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREVARD AND
SOUTHEASTERN VOLUSIA COUNTIES WILL EXPIRE AT 1030 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2862 8087 2876 8098 2891 8077 2866 8059
TIME...MOT...LOC 0229Z 245DEG 27KT 2881 8070 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:42 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 18, 8:42 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
842 PM EDT Fri Mar 18 2022

.UPDATE...
As of around 8:30pm, showers and storms have developed along the
sea breeze boundary collision. With DCAPE values around 1200J/kg
and 500mb temperatures as low as -12C, any of these storms will be
capable of a strong wind gust of 40-50mph and small hail. Locally
heavy downpours will also be possible and could cause minor
flooding under slower moving cells. This activity is expected to
drift towards the coast at around 15-20mph through mid to late
evening.

Then, drier conditions expected by around midnight or so, as
showers and storms drift offshore. The main focus again overnight
will be fog and/or low stratus developing towards morning. Model
guidance suggests fog forming over the western half of the
peninsula, which will then drift eastward through sunrise.
However, winds above the surface around 10-15kts could lead to
more low stratus as opposed to fog, but will monitor as the night
progresses. Should any fog form, it may be dense at times, with
visibilities below 1 mile, especially west of I-4. Overnight lows
in the mid to upper 60s.

&&

.AVIATION...
TSRA development along the sea breeze collision is expected to
continue through around 3-4Z, drifting eastward. Brief CIG/VIS
reductions possible, with TEMPO groups included at affected
terminals. Stronger cells could produce locally strong wind gusts.
Then, dry conditions expected, with fog/low stratus formation
possible again after around 9Z. Low confidence on whether fog or
low stratus will prevail. Nonetheless, the highest chance looks to
be west of I-4 (KLEE), with patchy fog and/or stratus elsewhere.
S/SW winds with another sea breeze collision leading to shower and
storm development Saturday afternoon.

&&

.MARINE...
Showers and storms drifting offshore through this evening and
could produce a wind gust up to 35-40kts. This activity will
diminish through around midnight, with dry conditions prevailing
through the remainder of the overnight hours. S/SW winds through
Saturday around 10-15kts. Seas 2-4ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  66  86  61 /  20  30  20  40
MCO  90  68  90  66 /  30  30  20  30
MLB  85  68  85  64 /  20  40  30  40
VRB  86  67  88  65 /  20  30  30  40
LEE  88  68  88  63 /  20  10  20  30
SFB  89  67  88  64 /  20  30  20  30
ORL  90  69  89  66 /  30  30  20  30
FPR  86  66  87  65 /  20  30  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Weitlich
Hazardous weather outlook, Mar 18, 4:53 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
453 PM EDT Fri Mar 18 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
453 PM EDT Fri Mar 18 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms are forecast during the late afternoon
and early evening across parts of east central Florida. Initial
development of a few storms is expected to occur over the interior
south of Orlando between 5 PM and sunset, as the east and west
coast sea breezes collide. Any storms which form will then move
northeast at around 15 mph back across the coastal counties
between Flagler Beach and Vero Beach during through early evening,
before pushing offshore and weakening.

Today's storm threats will be cloud to ground lightning strikes,
gusty winds to around 40 to 50mph, and torrential downpours
between 1 and 3 inches in a 60 to 90 minute period, which may
cause ponding in urban and other poorly drained and low lying
areas. Move indoors to safety if skies look threatening, or if you
hear thunder.

.DENSE FOG/SMOKE IMPACT...
Patchy will be possible late tonight into Saturday morning,
mainly west of Interstate 95, and may become dense at times.
Visibility could drop to less than one mile in some areas.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at the
central Florida Atlantic beaches today. If caught in the seaward
pull of a rip current, remain calm and don't panic. Signal to
shore if possible. To escape the current, don't attempt to swim
directly against the current, toward shore. Instead, swim parallel
to shore until you feel the seaward pull weaken, then swim at an
angle toward shore, away from the current.

.MARINE THUNDERSTORM GUST IMPACT...
A few wind gusts in excess of 35 knots will be possible over
inland lakes this afternoon, with any storms then moving into the
Intracoastal Waterway and nearshore Atlantic waters of Volusia and
Brevard Counties this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The rip current threat will remain moderate through at least this
weekend. Scattered showers and a few lightning storms are
forecast across the area Saturday afternoon, and near Lake
Okeechobee and the Treasure Coast Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Leahy

In the hours before

Special weather statement, Mar 18, 7:41 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
741 PM EDT Fri Mar 18 2022

FLZ041-044-046-190030-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
741 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northern Seminole,
east central Lake and central Volusia Counties through 830 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassia, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, DeLand, Lake Mary and Orange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2907 8112 2878 8103 2877 8141 2878 8142
      2879 8151 2894 8157
TIME...MOT...LOC 2340Z 257DEG 21KT 2887 8140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Mar 18, 8:26 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
826 PM EDT Fri Mar 18 2022

FLZ053-190115-
Osceola FL-
826 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of eastern Osceola
County through 915 PM EDT...

At 825 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lake Kissimmee, moving northeast at 30 mph.
Additional strong storms are moving east to northeast into Osceola
County this evening.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Kissimmee, Lake Marian, Holopaw, Kenansville and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2806 8146 2801 8138 2808 8135 2809 8145
      2812 8145 2832 8105 2765 8088 2765 8113
      2771 8115 2773 8117 2774 8116 2782 8121
      2785 8124 2786 8130 2792 8131 2794 8135
      2795 8134 2800 8139 2800 8142 2804 8146
TIME...MOT...LOC 0025Z 231DEG 25KT 2779 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Mar 18, 9:10 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
910 PM EDT Fri Mar 18 2022

FLZ053-190145-
Osceola FL-
910 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northeastern Osceola
County through 945 PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holopaw, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Marian, Holopaw, Kenansville, Harmony and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2828 8125 2835 8086 2788 8087 2786 8111
TIME...MOT...LOC 0109Z 240DEG 29KT 2807 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, Mar 18, 9:42 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
942 PM EDT Fri Mar 18 2022

FLZ041-045>047-053-141-147-190245-
Southern Brevard County FL-Coastal Volusia FL-Osceola FL-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
942 PM EDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of eastern Seminole,
northern Brevard, southeastern Orange, southeastern Volusia and
northeastern Osceola Counties through 1045 PM EDT...

At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Christmas, moving northeast at 30 mph. Additional strong storms from
Sanford to northeast Osceola County will continue east-northeast
through southern Volusia and Brevard counties though late evening.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Titusville, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2843 8052 2839 8056 2825 8058 2815 8105
      2886 8130 2904 8086 2876 8066 2848 8050
TIME...MOT...LOC 0140Z 240DEG 27KT 2848 8097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:26 PM EDTSpecial Weather StatementMLBOsceola49 min
Mar 18, 9:10 PM EDTSpecial Weather StatementMLBOsceola35 min
Mar 18, 9:42 PM EDTSpecial Weather StatementMLBBrevard, Seminole63 min
Mar 18, 9:48 PM EDTSpecial Marine WarningMLB87 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.